Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Kansas City, MO

October 14, 2012Buchanan County, Missouri

NWS Kansas City, MO issued this special weather statement at Oct 14, 2012, 4:22 AM CDT for Buchanan County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2012, 4:22 AM CDT (09:22 UTC)
Expired
Oct 14, 2012, 4:45 AM CDT
In force
23 min
Issued by
NWS Kansas City, MO

County Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WWUS83 KEAX 140922
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 AM CDT SUN OCT 14 2012

MOZ020-140945-
BUCHANAN MO-
422 AM CDT SUN OCT 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUCHANAN COUNTY UNTIL
445 AM CDT...

AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELWOOD...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ST. JOSEPH...AGENCY AND EASTON.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-29 BETWEEN MILE MARKERS 37 AND 49.
  I-229 BETWEEN MILE MARKERS 0 AND 7.

LAT...LON 3974 9493 3973 9491 3973 9488 3975 9486
      3977 9487 3976 9490 3977 9492 3982 9466
      3982 9462 3968 9460 3962 9460 3961 9461
      3961 9494
TIME...MOT...LOC 0922Z 252DEG 12KT 3969 9484

$$

HAWBLITZEL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Oct 14, 3:06 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Oct 14, 3:06 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
306 AM CDT Sun Oct 14 2012

.DISCUSSION...

Today through Tuesday...

In the short term, the main focus will be precipitation wrapping
around the back side of a surface low, currently located in far
southwestern Iowa. Strong low-level frontogenesis and decent lift
associated with a trowal have allowed precipitation to persist on
the back side of the low across southeastern Nebraska and north
central Kansas. High-res models have represented this feature well
and drag the wrap-around precipitation through the northwestern
two-thirds of the CWA as the surface low pushes eastward this
morning, then should clear out by early afternoon. An additional
quarter to half inch of rainfall could be possible in these areas
as showers with embedded thunderstorms move through.

Clouds will clear quickly behind the precipitation, allowing for
some heating this afternoon. Gusty northwest winds will fill in
across the entirety of the forecast area today with dewpoints
dropping into the lower 40's; however, temperatures should stay cool
enough and the ground damp enough to prevent fire weather concerns.
The remainder of the forecast period should be relatively quiet,
with flow aloft becoming more zonal and surface winds returning to
the south. Temperatures will warm gradually through Tuesday, which
should be the warmest day next week with increasing south to
southwest winds and warm air pooling in advance of a surface cold
front.

Laflin

Medium Range (Wednesday through Saturday)...

Cold front will be entering northwest portions of the forecast area
early Wednesday with quick eastward movement into central Missouri
by late afternoon. A lack of significant deep moisture and poor
lapse rates ahead of the front should keep precip coverage fairly
scattered and focused mainly across the eastern forecast area early
Wednesday afternoon where the airmass will have more time to
destabilize. Behind the front, deep northwesterly upper flow will
bring 850 hPa temps as cold as 0-2 C on Thursday, supportive of
below-average temps in the upper 50s Thursday afternoon. Temps could
be cut back even more across the northeast CWA where a secondary
vort max could enhance cloud cover and bring a few light showers to
the area. These below-average temps will last into Friday as deep
upper troughing continues across the eastern U.S.  This feature will
be quick to shift east and deamplify on Saturday allowing broad
ridging to build into the Plains and temperatures rising back closer
to seasonal averages.

Hawblitzel

&&

.AVIATION...

For the 06Z TAFs, the main batch of precipitation has moved east of
the terminals resulting in mainly MVFR to VFR conditions in the area.
The upper low has yet to track across the region and is currently
over north central KS/south central NE, where there is increasing
shower and thunderstorm activity. Short range models suggest this
area will track east over time and should then affect the terminals
in the 10Z-13Z time frame before the upper low moves east and
subsidence takes over. So for the next the few hours, VFR conditions
with very isolated shower activity is expected. Then, a period of of
great coverage of showers and storms for a few hours as the upper low
passes by. This may result in brief periods of MVFR CIGs and VSBYs
but overall should be lower end VFR. Once the subsidence increases in
the wake of the upper low precipitation chances at the terminals will
decrease. But northwesterly winds of 15kts with gusts to 25 kts are
expected through the remainder of the daylight hours. Winds will
diminish around sunset, between 23 and 00z.

CDB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Oct 13, 6:21 PM CDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 PM CDT SAT OCT 13 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
621 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

SCATTERED TO WIDESPREAD THUNDERSTORMS WILL CONTINUE THROUGH MOST OF
TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. HOWEVER... THE THREAT OF
SEVERE THUNDERSTORMS HAS DIMINISHED SUBSTANTIALLY DUE TO THE
PERSISTENT RAINFALL AND STORMS ACROSS THE AREA. THIS HAS GREATLY
LIMITED THE AMOUNT OF INSTABILITY AVAILABLE TO STORMS. SEVERE
THUNDERSTORMS STILL CAN NOT BE TOTALLY RULED OUT OVER EASTERN KANSAS
AND FAR WESTERN MISSOURI... AS CONVECTION CONTINUES TO DEVELOP ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS... WHICH MAY MOVE EASTWARD INTO THE
FAR WESTERN PORTIONS OF THE OUTLOOK AREA. BUT THE PROBABILITY FOR
SEVERE WEATHER IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN AND CENTRAL
MISSOURI EARLY SUNDAY. THESE ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...BUT IS NOT LIKELY...THROUGH
MIDNIGHT TONIGHT ACROSS EASTERN KANSAS AND FAR WESTERN MISSOURI

CDB

In the hours before

Special weather statement, Oct 14, 4:22 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 AM CDT SUN OCT 14 2012

MOZ020-140945-
BUCHANAN MO-
422 AM CDT SUN OCT 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUCHANAN COUNTY UNTIL
445 AM CDT...

AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELWOOD...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ST. JOSEPH...AGENCY AND EASTON.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-29 BETWEEN MILE MARKERS 37 AND 49.
  I-229 BETWEEN MILE MARKERS 0 AND 7.

LAT...LON 3974 9493 3973 9491 3973 9488 3975 9486
      3977 9487 3976 9490 3977 9492 3982 9466
      3982 9462 3968 9460 3962 9460 3961 9461
      3961 9494
TIME...MOT...LOC 0922Z 252DEG 12KT 3969 9484

HAWBLITZEL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:54 PM CDTSpecial Weather StatementEAXBates21 min
Oct 13, 8:04 PM CDTSpecial Weather StatementEAXHenry41 min
Oct 13, 8:42 PM CDTSpecial Weather StatementEAXAtchison, Holt48 min
Oct 14, 5:24 AM CDTSpecial Weather StatementEAXPlatte36 min

Nearby

Special Weather Statements in Missouri, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.